Florida, 2019

Damaging Wind in Florida, July 24, 2019

July 24, 2019 · NWS TBW · 1 event in 1 county or zone

Persistent southwest flow over the region allowed for the development of early morning showers and storms across the eastern Gulf of Mexico. In the early afternoon, a few of the storms began to intensify as they approached the coastline and produced gusty winds over portions of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Persistent southwest flow over the region allowed for the development of early morning showers and storms across the eastern Gulf of Mexico. In the early afternoon, a few of the storms began to intensify as they approached the coastline and produced gusty winds over portions of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 24, 8:40 AM EST, 4 hours 20 minutes earlier.

Area forecast discussion, Jul 24, 8:40 AM EST, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
940 AM EDT Wed Jul 24 2019

.UPDATE...
No changes needed at this time. West to southwesterly winds are
bringing deep tropical moisture over the area with scattered
showers and storms forming in the Gulf then moving inland. Highest
rainfall amounts will be north of I-4 but the whole west coast of
Florida will see a chance of showers today.

&&

.Prev Discussion... /issued 751 AM EDT Wed Jul 24 2019/

AVIATION...
Showers and isolated thunderstorms will continue to stream in from
the Gulf of Mexico throughout the day today giving us brief MVFR
conditions. Winds will be out the west and southwest through the
day with gusts up to 20kts possible by late afternoon and last
through the evening hours. Showers will be ending by the late
evening hours.

Prev Discussion... /issued 312 AM EDT Wed Jul 24 2019/

DISCUSSION...
An upper/mid level trough swinging through the eastern US today
and Thursday is pushing a weak cold front/surface trough into the
southeastern US and northern Gulf of Mexico. To the south of this
surface trough, westerly to southwesterly flow will continue
through Friday, advecting deep tropical moisture across the
forecast area, particularly over the Nature Coast. This pattern
will favor showers and storms developing over the eastern Gulf of
Mexico early each morning and shifting onshore through the morning
and afternoon. Upper level support from the trough will enhance
these storms today and Thursday, with areas of heavy rain possible
as storms train off the Gulf of Mexico. As a result, areal and
river flooding will be possible as locations see large rain
totals, particularly over the Nature Coast where moisture and
upper level support will be most favorable.

During the weekend, mid level ridging will build back in from the
Atlantic across the Florida Peninsula, while broad surface ridging
sets up over the Mid Atlantic region. This will bring back
easterly to southeasterly low level flow, holding through early
next week. This pattern will favor scattered to numerous storms
developing over the interior each afternoon and building towards
the west coast through the afternoon and early evening.

MARINE...
A surface trough digging into the northeastern Gulf of Mexico is
setting up westerly to southwesterly winds that will hold through
at least Friday. Winds will generally remain less than 15 knots
with seas of no more than 3 feet, although locally higher winds
and seas are expected in the vicinity of daily thunderstorms.
Storms will typically form over the Gulf waters and move onshore
through the morning and afternoon hours. High pressure building in
north of Florida this weekend will bring a return to easterly
winds, turning onshore with the afternoon sea breeze.

FIRE WEATHER...
Humidity will remain well above critical levels through the next
several days.

&&

.Preliminary Point Temps/PoPs...
TPA  85  75  87  75 /  60  50  60  50
FMY  89  76  90  75 /  40  20  50  20
GIF  87  74  89  73 /  60  20  70  30
SRQ  87  75  88  75 /  60  40  50  30
BKV  85  72  87  72 /  60  50  60  60
SPG  86  76  87  75 /  60  50  60  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&

UPDATE/AVIATION/MARINE/FIRE WEATHER...27/Shiveley
UPPER AIR...19/Hurt
DECISION SUPPORT...24/Hubbard

In the hours before

Local storm report, Jul 24, 10:27 AM EST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1127 AM EDT WED JUL 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 AM     MARINE TSTM WIND 3 W MACDILL AIR FORCE   27.86N 82.55W
07/24/2019  M39 MPH          GMZ830             FL   MESONET

            MESONET STATION OPTF1 OLD PORT TAMPA, FL.

&&
Special weather statement, Jul 24, 12:17 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
117 PM EDT Wed Jul 24 2019

FLZ052-056-057-061-241815-
DeSoto FL-Highlands FL-Polk FL-Hardee FL-
117 PM EDT Wed Jul 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HIGHLANDS...HARDEE...
SOUTHEASTERN POLK AND NORTHERN DESOTO COUNTIES UNTIL 215 PM EDT...

At 117 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wauchula to near Ona to 9 miles east of
Myakka City. Movement was east at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Sebring, Avon Park, Wauchula, Lake Placid, Sebring Regional Airport,
Sylvan Shores, Lake Istokpoga, Sweetwater, Zolfo Springs, Cornwell,
Limestone, Sebring Shores, Lake Josephine, Lorida, Avon Park
Executive Airport, Avon Park Air Force Range, Gardner and Crewsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2731 8203 2768 8175 2777 8118 2774 8116
      2773 8117 2771 8115 2767 8115 2766 8113
      2764 8114 2760 8114 2755 8121 2749 8121
      2744 8114 2741 8114 2739 8112 2738 8107
      2736 8103 2734 8105 2731 8103 2730 8100
TIME...MOT...LOC 1717Z 266DEG 32KT 2762 8177 2747 8185 2735 8201

TBW
Special weather statement, Jul 24, 12:25 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
125 PM EDT Wed Jul 24 2019

FLZ139-142-239-242-241800-
Coastal Citrus FL-Inland Citrus FL-Coastal Levy FL-Inland Levy FL-
125 PM EDT Wed Jul 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CITRUS AND SOUTHEASTERN
LEVY COUNTIES UNTIL 200 PM EDT...

At 124 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Crystal River Airport, or 12 miles northwest of
Homosassa Springs, moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Beverly Hills, Homosassa Springs, Crystal River Airport, Black
Diamond, Inglis, Arbor Lakes, Citronelle, Crystal Manor, Crystal
Oaks, River Lakes Manor, Citrus Springs, Pine Ridge, Stokes Ferry,
Brent Wood, Citrus Hills and Lecanto.

LAT...LON 2924 8251 2922 8249 2921 8254 2904 8254
      2904 8251 2905 8249 2905 8246 2901 8242
      2902 8240 2898 8232 2894 8230 2878 8272
      2886 8279 2892 8277 2902 8284
TIME...MOT...LOC 1724Z 237DEG 22KT 2890 8271

TBW
Special weather statement, Jul 24, 12:27 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
127 PM EDT Wed Jul 24 2019

FLZ050-241815-
Pinellas FL-
127 PM EDT Wed Jul 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PINELLAS COUNTY UNTIL
215 PM EDT...

At 127 PM EDT, Doppler radar was tracking a strong thunderstorm near
St. Pete Beach, or 7 miles west of Saint Petersburg, moving east at
25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Tampa, Largo, Pinellas Park, Seminole, Downtown Saint Petersburg,
Saint Petersburg, St. Petersburg, St. Pete Beach, Bay Pines, South
Highpoint, Tierra Verde, Gandy, Feather Sound, West And East Lealman,
Gulfport, Treasure Island, Kenneth City, South Pasadena, Madeira
Beach and Redington Shores.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2800 8259 2797 8258 2797 8261 2796 8257
      2794 8257 2790 8254 2789 8254 2787 8253
      2786 8255 2786 8254 2785 8255 2783 8253
      2764 8261 2761 8280 2780 8288
TIME...MOT...LOC 1727Z 249DEG 22KT 2773 8279

TBW
Local storm report, Jul 24, 12:49 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
149 PM EDT WED JUL 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     TSTM WND GST     7 NW PALMETTO           27.60N 82.65W
07/24/2019  M45 MPH          GMZ830             FL   MESONET

            MESONET STATION XSKY SKYWAY FISHING PIER.

&&
Special weather statement, Jul 24, 12:51 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
151 PM EDT Wed Jul 24 2019

FLZ052-056-151-155-251-255-241830-
Inland Manatee FL-Coastal Manatee FL-Coastal Hillsborough FL-Polk FL-
Hardee FL-Inland Hillsborough FL-
151 PM EDT Wed Jul 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARDEE...
NORTHEASTERN MANATEE...SOUTHEASTERN HILLSBOROUGH AND SOUTHWESTERN
POLK COUNTIES UNTIL 230 PM EDT...

At 150 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ruskin, or 8 miles southeast of Downtown Saint Petersburg, moving
northeast at 35 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Tampa, Lakeland, Plant City, Fish Hawk, Brandon, Greater Sun Center,
Memphis, Lakeland Linder Airport, Medulla, Riverview, Ruskin,
Parrish, Palm River-Clair Mel, Mulberry, Bowling Green, Alafia River
State Park, Fort Lonesome, Plant City Airport, Boyette and Winston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2778 8254 2780 8257 2810 8202 2765 8179
      2754 8257 2768 8262
TIME...MOT...LOC 1750Z 242DEG 33KT 2771 8253

TBW

The radar

The Tampa radar (KTBW), 27 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pinellas

When
July 24, 1:00 PM EST
Where
Pinellas County, 2.16 mi NNW of Campbell Park Comps Site
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
27.800, -82.660

Bay News 9 shared a photo of a portion of a tree that had fallen on a car. The vehicle sustained major damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829505.